Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 191, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Aug 28, 1997, 3:48 PM EDT for Chester County, York County, South Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 1997, 3:48 PM EDT (19:48 UTC)
- Expired
- Aug 28, 1997, 4:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Chester County, SC, York County, SC
The radar
The Greer radar (KGSP), 96 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 541 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 281949 RRA SVRGSP SCC023-091-282045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 348 PM EDT THU AUG 28 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CAROLINA ...WESTERN CHESTER COUNTY...SOUTHWESTERN YORK COUNTY AT 347 PM...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM NEAR BULLOCK CREEK. THIS STORM WILL CONITNUE MOVING SOUTHEAST AT 20 MPH AND MOVE ALONG THE YORK/CHESTER COUNTY LINE...BEFORE MOVING NEAR THE CHESTER VICINITY BEFORE 430 PM. PEOPLE IN THE PATH OF THIS STORM SHOULVD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:37 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 28, 1:37 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
137 PM EDT THU AUG 28 1997
ALL: SLIGHT CHANCE EACH EVENING...ENDING EARLY N TIER NC FRI
EVENING. MOSTLY CLOUDY THROUGH PERIOD. PERSISTANCE TEMPS
TONIGHT...THEN LOWERING SLIGHTLY FRI-SAT.
UPPER LOW IN S QUEBEC TO PROGRESS WHILE VORT LOBES SWING AROUND IT
GREAT LAKES-MID ATLANTIC REGION. FIRST VORT LOBE PASSES THROUGH VA
OVERNIGHT HAVING MINIMAL IMPACT ON AREA. MODELS BRING FRONT TO NC/VA
LINE 12Z FRI...AND TO NC/SC LINE 12Z SAT. AT 48 HOURS QUEBEC LOW FAR
ENOUGH EAST THAT SHORTWAVES ROTATING AROUND IT PASS N OF POTOMAC. A
WEAK IMPULSE TO CROSS TN VALLEY INTO GA FRI NIGHT AND MOIST UNSTABLE
AIR AHEAD OF FRONT SUPPORTS SLIGHT CHANCE POPS. FRONT STALLS OVER SC
SAT...BUT NO UPPER DYNAMICS AND DRYING OVER NC NOT SUPPORTIVE OF
POPS. WITH NO MOISTURE INFLOW MINIMUM TEMPERTURES SHOULD BE NEAR
PERSISTANCE TONIGHT. INCREASED CLOUDS FRI TO HOLD MAXIMUMS DOWN.
SLIGHT COOLING BEHIND FRONT IN NC FRI NIGHT AND SAT WHILE MOISTURE
AND CLOUDS DICTATE SC/GA TEMPS.
AVL 60/85/59/82 2020
CLT 68/90/67/87 2020
GSP 67/89/67/88 2020
JATIn the hours before
Local storm report, Aug 28, 3:03 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
305 PM EDT THU AUG 28 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
300 PM 4 NW BESSEMER CITY NC .75 INCH HAIL
08/28/97 GASTON AMATEUR RADIO REPORT. ALSO
SEVERAL SMALL TREE LIMBS
DOWN
JZLocal storm report, Aug 28, 3:05 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
305 PM EDT THU AUG 28 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
300 PM 4 NW BESSEMER CITY NC .75 INCH HAIL
08/28/97 GASTON AMATEUR RADIO REPORT. ALSO
SEVERAL SMALL TREE LIMBS
DOWN
JZLocal storm report, Aug 28, 3:44 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
346 PM EDT THU AUG 28 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
339 PM CLT INTL AIRPORT NC 58 MPH TSTM GUST
08/28/97 MECKLENBURG MEASURED BY OBSERVER AT
CLT
333 PM CLT INTL AIRPORT NC 64 MPH TSTM GUST
08/28/97P MECKLENBURG MEASURED BY UNCOMMISIONED
ASOS AT CLT
JZLocal storm report, Aug 28, 3:46 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
346 PM EDT THU AUG 28 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
339 PM CLT INTL AIRPORT NC 58 MPH TSTM GUST
08/28/97 MECKLENBURG MEASURED BY OBSERVER AT
CLT
333 PM CLT INTL AIRPORT NC 64 MPH TSTM GUST
08/28/97 MECKLENBURG MEASURED BY UNCOMMISIONED
ASOS AT CLT
JZNearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.